Alabama, 2013

Flooding in Alabama, April 28, 2013

April 28, 2013 · NWS HUN · 3 events in 2 counties and zones

A slow moving storm system produced very heavy rainfall and areal flooding in portions of northeast Alabama. Rainfall amounts through the event ranged from two to three inches, with a few areas receiving up to four inches in a 12 to 18 hour time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A slow moving storm system produced very heavy rainfall and areal flooding in portions of northeast Alabama. Rainfall amounts through the event ranged from two to three inches, with a few areas receiving up to four inches in a 12 to 18 hour time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 28, 1:12 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 28, 1:12 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT SUN APR 28 2013

.DISCUSSION...
WENT WITH A BLEND OF GFS/NAM FOR THIS FCST PACKAGE.

CDFNT EXTENDS FROM NW AL THRU THE HUN AREA AND INTO PORTIONS OF ERN
TN. RADAR TRENDS ACROSS THE CWA WERE SHOWING THAT THE COVERAGE AND
INTENSITY OF SHRA/TSRA WERE CONTINUING TO DECREASE/MOVE EAST. THE
HEAVIEST RAIN ATTM STRETCHED FROM SRN MARSHALL THRU SERN DEKALB
COUNTIES. TEMPS WERE MAINLY IN THE LOW 60S UNDER CLOUDY SKIES.

FOR TONIGHT...WILL KEEP LOW POPS MAINLY FOR LOCATIONS EAST OF I65
UNTIL 06Z. AFTER 06Z REMOVED THE CHC OF PCPN ACROSS THE CWA. NO SVR
WX IS EXPECTED BUT MAY HAVE SOME LOCALIZED FLOODING OR GUSTY
WINDS/SMALL HAIL IN STRONGER STORMS.

MONDAY...THE UPPER TROF AXIS...NOW CURRENTLY LOCATED JUST WEST OF
THE MS RIVER...WILL BE EAST OF THE TN VALLEY. THIS WILL ALLOW FOR
DECREASING CLOUDS AND AFTN HIGHS TO CLIMB INTO THE MID/UPPER 70S.
CLEAR SKIES ARE EXPECTED OVERNIGHT WITH LOWS IN THE LOW/MID 50S.

TUESDAY...HIGH PRESSURE ACROSS THE AREA WILL KEEP DRY CONDITIONS AND
MOSTLY SUNNY SKIES. IT WILL A WARM DAY WITH AFTN HIGHS IN THE LOW
80S.

WEDNESDAY/THURSDAY...NAM SHOWS AN UPPER LOW ALONG THE GULF COAST
WITH A FAIRLY STRONG CDFNT ACROSS THE MIDWEST. ATTM DO NOT HAVE A
LOT OF CONFIDENCE WITH TIMING AND COVERAGE OF PCPN AHEAD OF THE
CDFNT AND WITH THE UPPER LOW. WILL KEEP LOW POPS THRU THIS
TIMEFRAME. LOW LEVEL WINDS ARE NOT VERY STRONG BUT THERE IS ENOUGH
INSTABILITY FOR A FEW STORMS...ATTM NOT EXPECTING ANY SVR WX. BY LATE
THURSDAY NIGHT THE CDFNT WILL BEGIN TO MOVE ACROSS THE CWA.

FRIDAY...THE CDFNT SHOULD BE OUT OF THE CWA BY LATE AFTN/EARLY
EVENING. MUCH COOLER AIR WILL BE BEHIND THE CDFNT WITH HIGHS ONLY IN
THE LOW/MID 60S...AFTER ARND 80 DEGREES HIGHS FOR TUESDAY THRU
THURSDAY.

SATURDAY/SUNDAY...SFC HIGH SHOULD KEEP THIS PERIOD DRY WITH A SLOW
WARMING TREND.

07

&&

.AVIATION...
/ISSUED 1254 PM CDT SUN APR 28 2013/
FOR 18Z TAFS...LINE OF HEAVY CONVECTION AHEAD OF A CDFNT HAS NOW
PUSHED EAST OF THE KHSV/KMSL TAF SITES. ALTHOUGH...THE WESTERN EDGE
OF AN ASSOCIATED RAIN SHIELD IS STILL OVER THE KHSV SITE...WITH -RA
AND OCCASIONAL THUNDER LIKELY LINGERING THRU 21Z AT KHSV. MVFR VIS
MAY PREVAIL AT KHSV THRU ABOUT 21Z...WITH MVFR CIGS PREVAILING THRU
ABOUT 06Z AT KMSL AND 07Z AT KHSV. WITH THAT SAID...MODEL GUIDANCE
DOES NOT APPEAR TO BE HANDLING THE LOW CLOUD DECK TOO WELL AND THE
TIMING FOR THE TRANSITION TO VFR CIGS IS STILL A LITTLE UNCERTAIN.
NEVERTHELESS...THE BACK EDGE OF THE CLOUD SHIELD WAS ERODING RATHER
QUICKLY IN SAT IMAGERY AND APPEARS LIKELY TO OCCUR AT KHSV/KMSL BY
07Z.

@CODE

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  77  55  83 /  30  10  10  10
SHOALS        52  78  54  84 /  10  10  10  10
VINEMONT      53  76  56  82 /  30  10  10  10
FAYETTEVILLE  53  75  52  81 /  30  10  10  10
ALBERTVILLE   54  75  53  82 /  30  10  10  10
FORT PAYNE    51  76  52  81 /  40  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:33 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT SUN APR 28 2013

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
333 PM CDT SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE THREAT OF HEAVY RAIN AND A FEW STORMS WILL CONTINUE OVER
CULLMAN...MARSHALL AND DEKALB COUNTIES FOR THE REST OF THE AFTERNOON
BEFORE DIMINISHING LATER THIS EVENING. PLEASE CONTINUE TO HEED ANY
ROAD CLOSURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
AS A STRONG COLD FRONT APPROACHES FROM THE WEST. A FEW STRONG STORMS
WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER ANY REPORTS OF FLOODING WOULD
BE APPRECIATED.

In the hours before

Special weather statement, Apr 28, 9:34 AM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1034 AM CDT SUN APR 28 2013

TNZ076-096-097-281615-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1034 AM CDT SUN APR 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF HUNTLAND...OR 9 MILES SOUTHEAST
OF FAYETTEVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LEXIE CROSSROADS...ESTILL SPRINGS...AND TIMS FORD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3534 8603 3534 8603 3531 8600 3531 8595
      3528 8591 3522 8586 3520 8587 3499 8639
      3499 8646 3512 8655 3536 8615
TIME...MOT...LOC 1530Z 239DEG 31KT 3509 8642

KDW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Dekalb

When
April 28, 3:08 PM CST to 11:00 PM CST
Where
Dekalb County, 2.1 mi SSE of Henagar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.441, -85.769

Areal flooding occurred with the intersection of Prestwood and Lankford drive being under water from Big Wills Creek.

Flood, Dekalb

When
April 28, 3:08 PM CST to 11:00 PM CST
Where
Dekalb County, 1.71 mi SW of Ft Payne to 1.59 mi SW of Ft Payne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.413, -85.752

The intersection of County road 51 and U.S. Highway 11 was under water with several inches of water over the roads due to flooding from Big Wills Creek in Fort Payne, Alabama.

Flood, Marshall

When
April 28, 3:47 PM CST to 5:45 PM CST
Where
Marshall County, 1.38 mi WSW of Boaz to 1.33 mi SW of Boaz
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.189, -86.190

Heavy rainfall resulted in flooding with several inches of water over the roads along Highway 168 near Summerville road, west of Boaz, Alabama.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437400, 437401, 437403.